Advertisement

Switching GLP-1 Receptor Agonists

By Cheyenne Newsome posted 15 days ago

  

Patients with type 2 diabetes mellitus are commonly started on glucagon-like peptide -1 (GLP-1) receptor agonists due to their benefits in atherosclerotic cardiovascular disease and chronic kidney disease. While many patients tolerate these agents well, there may be circumstances when providers need to switch patients to a different GLP-1 receptor agonist. These reasons include gastrointestinal side effects, desire for greater glycemic or weight control, injection site reactions, difficulty with the injection device, better adherence with weekly instead of daily agents, or insurance formulary changes.

Recently the Veterans Health Administration’s drug pricing changed making once weekly injectable semaglutide considerably less expensive than other GLP-1 receptor agonists. This has resulted in efforts to switch patients from other GLP-1 receptor agonist (most commonly dulaglutide) to injectable semaglutide.

 

To improve tolerability, many GLP-1 receptor agonists require a titration. The prescribing information for semaglutide states that patients should be initiated at 0.25 mg per week for 4 weeks, then increased to 0.5mg weekly.1 If additional glycemic reduction is needed, patients can be increased to the maximum semaglutide dose of 1mg weekly after 4 weeks at 0.5mg. The 0.25 mg starting dose of semaglutide is not a therapeutically effective dose. If a patient was previously on another GLP-1 receptor agonist and switched to 0.25 of semaglutide, they may experience increased hyperglycemia. The patient should be counseled on this to create appropriate expectations and reduce patient frustration. Pharmacists can share that if their blood sugars do increase it should be temporary since this is a low initial dose and not an indicator that semaglutide is a less effective drug.2

 

A recent article in Clinical Diabetes proposes an alternative strategy to switching patients who have tolerated dulaglutide 1.5 mg weekly.3 The authors recommend switching patients directly to the therapeutically equivalent dose of 0.5mg injectable semaglutide weekly. This benefits of this approach is that it eliminates the need for 4 weeks of subtherapeutic semaglutide 0.25mg dose, but it also may cause increased GI adverse effects for some patients.

 

Semaglutide does carry a risk for retinopathy that may be tied to its increased glucose lowering effect. Therefore, an increased effort to ensure regular yearly patient eye exams should be made. All GLP-1 receptor agonists carry a low risk for hypoglycemia so while this is not a significant concern when switching, it provides pharmacists the opportunity to counsel again on signs and symptoms of hypoglycemia and check that the patient knows proper procedures to correct hypoglycemia if it occurs4.

 

If your patient has GI side effects after a dose increase, a good approach is to verify what dose they have been using and when the onset of symptoms occurred. Next recommend they eat smaller portions and eat more slowly as well as stay away from fatty foods. You then have the option to continue them at the current dose monitoring for symptom resolution, reduce the medication dose before retrying the increased dose, keep them at the reduced dose indefinitely if it is sufficient for the patient’s goals, or switch to a better tolerated agent. Dose reduction can often relieve GI side effects if the correct dose and proper meal portions are checked.

 

Remember when switching to semaglutide, if you start at the 0.25mg dose, advise patients they may have higher blood sugars for the first few weeks at the lower dose, but their blood sugars should improve when they are titrated up to a therapeutically effective dose in a few weeks.

 

Brian Ravenel, PharmD Candidate

Cheyenne Newsome, PharmD, BCACP

 

 

References:

 

  1. Ozempic. Package insert. Novo Nordisk; 2017.

 

  1. Du YT, Rayner CK, Jones KL, Talley NJ, Horowitz M. Gastrointestinal symptoms in diabetes: prevalence, assessment, pathogenesis, and management. Diabetes Care 2018;41:627-637

 

  1. Almandoz JP, Lingvay I, Morales J, Campos C. Switching Between Glucagon-Like Peptide-1 Receptor Agonists: Rationale and Practical Guidance. Clin Diabetes. 2020 Oct;38(4):390-402.

 

  1. Bailey TS. Clinical efficacy of once-weekly glucon like peptide-1 receptor agonists in patients with type 2 diabetes. J Fam Pract 2018;67(Suppl.):S14-24

 

0 comments
18 views

Permalink